Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Wakefield, VA

May 13, 2002Cumberland County, Goochland County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 13, 2002, 2:33 PM EDT for Cumberland County, Goochland County, Virginia. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 2:33 PM EDT (18:33 UTC)
Expired
May 13, 2002, 3:15 PM EDT
In force
42 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Cumberland County, VA, Goochland County, VA

The radar

The Norfolk radar (KAKQ), 118 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 2:41 PM EDTThunderstorm WindOilville, VATree down blocking road on Route 250.
May 13, 2:45 PM EDTThunderstorm WindCartersville, VATrees down along Route 616.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 131833
SVRAKQ
VAC049-075-131915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL VIRGINIA
  GOOCHLAND COUNTY IN CENTRAL VIRGINIA

* UNTIL 315 PM EDT

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LAKESIDE VILLAGE...MOVING NORTHEAST AT 65
  MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  PEMBERTON AND CARTERSVILLE AROUND 235 PM
  ELK HILL AND GEORGES TAVERN AROUND 240 PM
  SANDY HOOK AND OTHMA AROUND 245 PM
  OILVILLE AROUND 250 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

SEEK A STURDY SHELTER IMMEDIATELY

$$

REILLY
&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:30 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 13, 1:30 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
130 PM EDT MON MAY 13 2002

PRELIM AFD BELOW. ANTHR UPDATE FOR TORNADO WATCH TO FOLLOW.

GETTING BUSY...SO WILL BE BRIEF. TRIPLE PT LOW & ASSCTD STRNG CDFRNT
TO MOVE OFFSHORE AFTR MIDNIGHT...TAKING ALL WX WITH IT. WILL CARRY
CHC POPS THRU ERLY MORN E SCTNS...MIDNITE W. COOLER/DRYER CNDTNS
FOLLOWS THRU LATE WEEK AS H5 RIDGE SLIDES E UNDER ERN TROF. SHUD SEE
SCT-BKN CLDS TUE (SPCLLY NE SCTNS) AS WK TROF/COOL POOL ALFT
INTERACTS WITH STRNG MAY SUN. GSTY W-NW WNDS ALONG WITH LWR DP TMPS
MAY PRODUCE SOME FIRE WX CONCERNS TUE.

ERN TROF LIFTS NE LATER THIS WEEK...ALLOWING RETURN SW FLOW TO SET
UP. XPCT ANTHR WRMG TREND STARTING THU AS SFC HIGH MOVES OFFSHORE.
AVN DROPS ANTHR CDFRNT S ACROSS NEW ENGLAND STATES ON FRI...NOT
GETTING INTO FA UNTIL ERLY SAT. WILL CONT CRNT FCST & KEEP FRI DRY.
CHC POPS SAT INTO SUN WITH SAID FROPA.

CWF...SCA FLAGS CONT THRU TUE FOR CHES BAY / CSTL WTRS AS GSTY SW
WNDS SHFT INTO NW BEHIND FROPA TONITE.

FCSTID = 44

.AKQ...
MD...SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.
     TORNADO WATCH UNTIL 7 PM FOR MDZ021>025
NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT.
VA...SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC BRDR AND CHES BAY
     SMITH PT TO CAPE HENRY.
     SEVERE THUNDERSTORM WATCH UNTIL 300 PM EDT MONDAY FOR ZONES
     VAZ048>049...VAZ060>064...VAZ068>069.
     TORNADO WATCH UNTIL 7 PM FOR VAZ075

In the hours before

Special weather statement, May 13, 10:24 AM EDT, 4 hours 9 minutes before
VAZ048-049-060>064-068-069-131900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1024AM EDT MON MAY 13 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 3 PM EDT FOR PORTIONS OF CENTRAL VIRGINIA.
THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH.

IN VIRGINIA...THE COUNTIES OF

AMELIA...           CAROLINE...         CUMBERLAND...
FLUVANNA...         GOOCHLAND...        HANOVER...
LOUISA...           POWHATAN...         PRINCE EDWARD.

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. REPORT SEVERE
WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ
Special weather statement, May 13, 10:43 AM EDT, 3 hours 50 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ065>067-070>093-096>100-132000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1043 AM EDT MON MAY 13 2002

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING...

THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...NORTHEAST NORTH
CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.

TIME OF SEVERE WEATHER THREAT...BETWEEN 3 PM AND MIDNIGHT.

SYNOPSIS...A STRONG COLD FRONT WILL APPROACH FROM THE WEST THIS
AFTERNOON...THEN MOVE OFFSHORE THIS EVENING. TEMPERATURES IN THE
MID TO UPPER 80S OVER MOST LOCATIONS THIS AFTERNOON...WILL CREATE
VERY UNSTABLE CONDITIONS. THIS WILL SUPPORT A LINE OF THUNDERSTORMS
WITH THE POSSIBILITY OF EMBEDDED SEVERE STORMS THIS AFTERNOON AND
EVENING.

SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER
THIS AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS GREATER THAN 60 MPH...
  HAIL THREE QUARTER INCH IN DIAMETER OR GREATER...
  ISOLATED TORNADOES...

ALL THUNDERSTORMS CAN PRODUCE HEAVY DOWNPOURS...PONDING OF WATER ON
ROADWAYS AND FREQUENT LIGHTNING.  IF YOU ARE OUTDOORS AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER UNTIL THE STORMS PASS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

44
Special weather statement, May 13, 2:00 PM EDT, 33 minutes before
MDZ021>025-VAZ075-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT MON MAY 13 2002

...TORNADO WATCH IN EFFECT UNTIL 700 PM...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH...EFFECTIVE UNTIL UNTIL 700 PM EDT...FOR PORTIONS OF NORTHERN
VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE. THE FOLLOWING
COUNTIES ARE INCLUDED IN THE WATCH.

IN VIRGINIA...WESTMORELAND COUNTY.

IN MARYLAND...

DORCHESTER...           SOMERSET...         WICOMICO...
WORCESTER...INCLUDING THE MARYLAND BEACHES.

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES IN AND CLOSE TO THE WATCH AREA.
FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY
THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS
APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER
UPDATES AND POSSIBLE WARNINGS. REPORT SEVERE WEATHER TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE
NATIONAL WEATHER SERVICE.

ALS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:06 PM EDTSevere Thunderstorm WarningAKQCumberland, Prince Edward29 min
May 13, 2:17 PM EDTSevere Thunderstorm WarningAKQFluvanna, Louisa33 min
May 13, 3:00 PM EDTSevere Thunderstorm WarningAKQHanover40 min
May 13, 3:27 PM EDTSevere Thunderstorm WarningAKQCaroline, King and Queen, King William28 min
May 13, 3:39 PM EDTSevere Thunderstorm WarningAKQEssex, Richmond, Westmoreland46 min
May 13, 6:33 PM EDTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg, Prince Edward32 min
May 13, 7:12 PM EDTSevere Thunderstorm WarningAKQBrunswick, Lunenburg38 min
May 13, 7:38 PM EDTSevere Thunderstorm WarningAKQDinwiddie32 min
May 13, 7:50 PM EDTSevere Thunderstorm WarningAKQNorthumberland, Richmond, Westmoreland30 min
May 13, 7:57 PM EDTSevere Thunderstorm WarningAKQSussex28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.